Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Aug 10, 2021, 2:20 AM CDT for Lake of the Woods County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 2:20 AM CDT (07:20 UTC)
- Expired
- Aug 10, 2021, 2:45 AM CDT
- In force
- 25 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.88 in
- Wind
- 50
County Lake of the Woods County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 233 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1281 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.0
The text
As transmitted.
194
WWUS83 KFGF 100720
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
220 AM CDT Tue Aug 10 2021
MNZ006-100745-
Lake Of The Woods MN-
220 AM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of southeastern Lake of
the Woods County through 245 AM CDT...
At 220 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Carp, or 48 miles east of Roseau, moving northeast
at 85 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Baudette and Clementson around 230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4837 9486 4837 9495 4849 9516 4892 9469
4888 9468 4883 9471 4878 9469 4874 9464
4872 9459 4872 9456 4870 9454 4869 9445
4870 9443 4859 9443
TIME...MOT...LOC 0720Z 229DEG 74KT 4857 9477
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
DJRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 10, 12:15 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 10, 12:15 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1215 AM CDT Tue Aug 10 2021 .UPDATE... Issued at 1210 AM CDT Tue Aug 10 2021 Cluster of t-storms continue to track thru parts of NW MN..thru TVF area at 05z and likely to keep going east into the Red Lake area north of Bemidji. Development of showers and t-storms south into the southern RRV and west central MN appears will not occur, so adjusted pops. Area of low clouds behind the rain area with wind shift to the northwest near the Red River. UPDATE Issued at 1016 PM CDT Mon Aug 9 2021 T-storms moved thru NE ND and into the nrn RRV as scheduled but have yet to see any development south into SE ND as HRRR insists will occur. Did lower pops some in the south but kept them in the chance range. Storm moving into Grand Forks is the same one from earlier and has been supercellular ever since development. Instability is starting to wane and will do so thru the overnight into NW MN. Confidence in southern RRV and west central is rather low attm in terms of it storms will form. UPDATE Issued at 648 PM CDT Mon Aug 9 2021 2330z analysis shows sfc low just south of Devils Lake and is moving east-northeast and is progged to move east-northeast toward Grafton-Hallock area by 05z. Surface warm front from about Red Lake MN west to Crookston to just south of Grand Forks then to suface low between New Rockford and Devils Lake. 500 mb wave in southeastern Saskatchewan moving northeast and main jet dynamics and 50-60 kt effective bulk shear indicate region from DVL into NE ND. HRRR indicates development south along front toward Jamestown 01-02z period but uncertainty in this attm. Storm has been going on west of Lamoure for some time, but that area has less shear and less development potential attm. && .SHORT TERM...(This evening through Tuesday night) Issued at 327 PM CDT Mon Aug 9 2021 Weather related impacts are possible through the remainder of the afternoon and evening, possibly into the early overnight hours. A potent upper low is moving into an increasingly moist and unstable environment this afternoon in eastern North Dakota, northwestern and west-central Minnesota. Strong to severe thunderstorms are expected to form this afternoon to the west of the area, then push through the region through early Tuesday morning. Scattered showers are moving out of the Devils Lake Basin at midday, with clearing just to the west. Further south, a boundary is draped along the Highway 200 corridor in North Dakota. This boundary has been pushing to the south through the morning, but is currently stalled; this boundary is expected to lift slowly northward through the afternoon hours. It is along the zone of interaction along this boundary, that we could see severe thunderstorms develop during the mid to late afternoon. Forcing is rather strong thanks to an approaching upper low. Ahead of the low, we are seeing moderate instability with CAPE in the range of 1500 to 2500 J/Kg. For today's severe threat, there will be two different phases of development. Initially, there will be a risk for supercell activity through the Devils Lake Basin and the northern Red River Valley. This will bring the risk of large hail, wind gusts up to 75 mph and possibly a tornado. This phase of the event is expected to be relatively short-lived, with more of a linear mode forming further to the south and east. Once the line forms, the chance for wind gusts looks to be the primary concern, along with a chance for a brief tornado or two. .LONG TERM...(Wednesday through Monday) Issued at 327 PM CDT Mon Aug 9 2021 Quiet and mostly dry weather returns for the long term period. Wednesday through the weekend... Following the early week systems, west-southwesterly flow aloft is expected to shift northwesterly by midweek. The northwesterly flow aloft then looks to persist as an upper level ridge once again builds into the Plains through the weekend. Behind the multiple cold frontal passages from earlier in the week, breezy to windy conditions and cooler temperatures in the 70s to low 80s are expected across the latter half of the week. A few spotty showers will also be possible near the international border on Wednesday with a quick moving trough tracking eastward, north of the border. As we move into the weekend, the ridge aloft is then expected to amplify. This will in turn fuel a gradual warm up back up above normal for the weekend. There are some analogs indicating that by late weekend, the upper ridge will begin to erode and reintroduce more zonal flow to the forecast area. A quick look at cluster analysis does show a quite a high degree of variability between ensembles with regards to the potential for the ridge to weaken, however, and we will continue to monitor these trends moving forward. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1210 AM CDT Tue Aug 10 2021 T-storm area moving thru TVF at 06z but it will exit by 08z. Storms look to remain north of Bemidji. Otherwise winds to turn northwest as the cold front moves east thru NW and WC MN the rest of the overnight. Wind shift to the west or northwest not til near 12z for KBJI. Area of low clouds (IFR) behind the front in NE ND likely due to rain may persist thru 12z or a bit later impacting DVL and GFK. Uncertainity with length of low clouds is high. Fargo area look to stay out of the low clouds. Gusty west-northwest winds at times Tuesday to 20 kts or more in most areas. Mix of CU and some cirrus with chance of thicker stratocu entering NE ND or far NW MN in the aftn/eve with upper trough moving to our north. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Riddle SHORT TERM...Lynch LONG TERM...Rick AVIATION...Riddle
Hazardous weather outlook, Aug 9, 4:22 AM CDT, 21 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 422 AM CDT Mon Aug 9 2021 MNZ001>008-013>015-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-100930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-Pennington-Red Lake-East Polk-Wilkin- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 422 AM CDT Mon Aug 9 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible 3 PM this afternoon, spreading east through the evening. Damaging winds to 75 mph and hail up to 1.5 inches will be the primary threats. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 PM through the evening. MNZ009-016-017-022>024-027-028-030>032-040-100930- North Beltrami-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 422 AM CDT Mon Aug 9 2021 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Patchy dense fog may impact travel over parts of west central and northwest MN this morning. Scattered severe thunderstorms are possible 3 PM this afternoon spreading east through the evening. Damaging winds to 75 mph and hail up to 1.5 inches will be the primary threats. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 PM through the evening.
In the hours before
Local storm report, Aug 9, 10:52 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1052 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND GST 4 NNW GRAND FORKS 47.97N 97.11W
08/09/2021 M62.00 MPH Grand Forks ND MESONET
PEAK WIND MEASURED AT AN NDDOT RWIS STATION.
&&
GGUSTLocal storm report, Aug 9, 11:12 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1112 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM TSTM WND GST 2 N EAST GRAND FORKS 47.96N 97.02W
08/09/2021 M60 MPH Polk MN MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTLocal storm report, Aug 9, 11:17 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1117 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM TSTM WND DMG 1 S GRAND FORKS 47.90N 97.07W
08/09/2021 Grand Forks ND TRAINED SPOTTER
NUMEROUS LARGE BRANCHES AND LIMBS DOWN ALONG BELMONT,
SOUTH OF 27TH.
&&
GGUSTLocal storm report, Aug 9, 11:47 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1147 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST 5 ENE EAST GRAND FORKS 47.96N 96.92W
08/09/2021 M56 MPH Polk MN MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTLocal storm report, Aug 10, 1:54 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
154 AM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM TSTM WND GST GRAND FORKS 47.92N 97.07W
08/09/2021 M60 MPH GRAND FORKS ND PUBLIC
60MPH WIND GUST REPORTED BY UND CLIFFORD
HALL ANEMOMETER.
&&Special weather statement, Aug 10, 2:20 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
220 AM CDT Tue Aug 10 2021
MNZ006-100745-
Lake Of The Woods MN-
220 AM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of southeastern Lake of
the Woods County through 245 AM CDT...
At 220 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Carp, or 48 miles east of Roseau, moving northeast
at 85 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Baudette and Clementson around 230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4837 9486 4837 9495 4849 9516 4892 9469
4888 9468 4883 9471 4878 9469 4874 9464
4872 9459 4872 9456 4870 9454 4869 9445
4870 9443 4859 9443
TIME...MOT...LOC 0720Z 229DEG 74KT 4857 9477
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DJRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:04 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 56 min |
| Aug 9, 7:11 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey, Towner | 34 min |
| Aug 9, 7:29 PM CDT | Severe Thunderstorm Warning | FGF | Eddy, Griggs, Nelson | 46 min |
| Aug 9, 7:57 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 63 min |
| Aug 9, 8:08 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson | 27 min |
| Aug 9, 8:12 PM CDT | Severe Thunderstorm Warning | FGF | Eddy, Griggs, Nelson | 63 min |
| Aug 9, 8:28 PM CDT | Tornado Warning | FGF | Griggs, Nelson | 32 min |
| Aug 9, 8:52 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 38 min |
| Aug 9, 9:09 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 66 min |
| Aug 9, 9:20 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson, Steele | 40 min |
| Aug 9, 9:42 PM CDT | Tornado Warning | FGF | Grand Forks | 48 min |
| Aug 9, 9:54 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele | 66 min |
| Aug 9, 10:08 PM CDT | Special Weather Statement | FGF | Pembina | 52 min |
| Aug 9, 10:30 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 30 min |
| Aug 9, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 63 min |
| Aug 9, 11:05 PM CDT | Tornado Warning | FGF | Polk | 25 min |
| Aug 9, 11:29 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 61 min |
| Aug 10, 2:55 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 35 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.